Forum

Copaxone

Good Morning all My name is Charlotte & I was diagnosed with RRMS last May and started Rebif last October but have recently changed to Copaxone. I’m finding the injections a lot easier but have noticed small lumps which appears the next day under the skin where i have injected. The area also remains a little sore to touch for a few days. My nurse has told me that this is not uncommon but I wondered if I would always have these lumps or if over time my skin would get used to the injections & disappear. I have only been on this treatment for over a week but I stopped taking Rebif due to the marks it was leaving. I do have sensitive skin and thinking it may be the case that my skin does not like any injection of any sort :frowning: Any feedback would be appreciated C xxx

Hi Charlotte,

I was diagnosed last June and started Copaxone in February. I have exactly the same problems but find E45 itchy skin relief cream and an antihistamine tablet helps. I find the lumps/bumps are worse on my thighs than anywhere else so this is the area I concentrate on most and take a tablet after injecting here. As to whether the lumps/bumps last forever, I’m not sure, but I hope this helps.

Sarah

Lumps are a common side effect of Copaxone. Massage can help them, in my experience, but if they are only happening in one (or even two) particular areas, then simply don’t inject there. I know there used to be someone who posted on the Everyday Living forum who only injected in her stomach for example, but most people have more areas than that after cutting out the dodgy ones.

You could maybe try injecting a bit deeper and much slower too?

Personally, I’ve never really cared what my skin looks like - as long as it’s stopping my relapses! I guess it depends how bad it is though :frowning:

Karen x

Thanks Sarah & Karen really helpful tips. I found that my legs have been the worst so far it was the same with my Rebif injection. I will preserve if not any better in a few weeks I may just avoid my legs. It’s difficult as the priority is to avoid relapses at all costs but I really don’t want to end up with marks & lumps all over my body maybe I am being a little too vain :frowning: I will try your tips & fingers crossed I perfect my technique C xx

Hi everyone So nearly a month further on with Copaxone & not so sure about it. The skin reactions I am getting from the injections are getting worse. The next day they now look like I’ve been bitten by some nasty creature red & swollen lump which is incredibly itchy even though I am using witch hazel lotion, taking antihistamines & using E45 skin cream. The lumps also take longer to go down now so am running out of space to inject into where there isn’t a lump of some sort. MS nurse recommended massaging the area after injecting which helps initially but the lump just appears the next morning & to also use a cold pack to stop redness which is yet to work. I do not want to give up just yet as too early into treatment & i have adapted well to the actual injecting process but doesn’t like the thought of skin reactions getting worse. Any advice would be greatly appreciated Charlotte xx

Hi Charlotte, Ive been on copaxone for about 8 months and it gets better over time. A few suggestions, my ms nurse said not to touch the area youve injected in until the next day, definitely dont massage until the next day. Also, change the depth of the injector to suit you. I use an 8 for my stomach, hips, a 6 for thighs and arms. Another thing Ive noticed is since I started leaving the injections out of the fridge for longer, its a lot better. I leave a 2 week supply out, I think the colder the injection, the worse the lumps and site reactions. You can also ask your nurse to refer you to the copaxone nurse. Hope that helps!

Thank u for your response, definitely helpful! Going to persevere with it & see if it gets better as still early days C xxx

I agree with daisysmums routine. I get lumps and bumps but if one area seems to be getting its unfair share, I leave it for a few days infection wise and just massage it. I just feel round the other used areas for a lack of bumps if required and agree, vary the needle depth depending how much fat there is. Lasy year when I lost a lot of weight and bulk with exercise, I had left the needle at the same depth as my stomach for my thigh, not realising there was more muscle there now. Injections of Copaxone into muscle can hurt!

Usually I remove a weeks supply from the fridge 48 hours before I use the first one.

Keep trying

Thanks Vince definitely going to start taking injections out of the fridge before using. I should stop moaning really as I seem to not have it half as bad as a lot of people just feel like a bit of a pin cushion with all the marks at the mo. I’ve never been one to give up on anything though so will keep trying fingers crossed it gets better. Thanks everyone for your advice this website is amazing & really helps with coping with the MS C xxx

Hi Charlotte, when I was on Copaxone the nurse said definitely leave it for 24 hours before you massage and it will help prevent those lumps forming too quickly. I found using the cold pad after injecting helped with the itching. You will definitely find the injection better if its room temperature, don’t inject straight from the fridge. I also found that my sites were better if my skin was warm to the touch. If you’re cleaning the area with witch hazel beforehand do make sure that it is fully dry and your skin is not too cool. If you are using the autoinjector, try not to press it too hard on the skin when you’re ready to inject. I was told to apply a very light pressure so that there was a very slight indentation, about 1 to 3 mm. Also as others have suggested, adjust the depth to suit each particular area fat content. I used 10mm for my stomach and hips and 8mm for arms and legs. Hope things get better for you.

Hi, I have only just read this, but felt I had to reply as I am having the same experiences. This is the end of my sixth week on Copaxone and each week seems to be worse, I have big, red, itchy, hot, swollen lumps and bruises at every injection site and I am running out of space each time I inject. Like you, I don’t want to give up. Let’s hope things improve with time.

Vicki x

Hi Charlotte, I found if I injected not long after having a shower it had more of a reaction on my skin. Best to leave it a while before doing the deed. The other thing is to enure the syringe hasn’t leaked a drop of the fluid onto your skin, you’ll know if this has happened because the spot where you injected will be wet afterwards. Debbie xx